Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 25, NWS Topeka, KS

June 19, 2010Cloud County, Republic County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 19, 2010, 8:09 PM CDT for Cloud County, Republic County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2010, 8:09 PM CDT (01:09 UTC)
Expired
Jun 19, 2010, 11:00 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 94 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2024 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2024 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

250 
WGUS53 KTOP 200109
FFWTOP
KSC029-157-200400-
/O.NEW.KTOP.FF.W.0025.100620T0109Z-100620T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
809 PM CDT SAT JUN 19 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 1100 PM CDT

* AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN CONTINUES TO FALL FROM SLOW MOVING THUNDERSTORMS 
MOVING OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  AGENDA...
  BELLEVILLE...
  CLYDE...
  CUBA...

FLASH FLOODING IS POSSIBLE ALONG LOCAL HIGHWAYS AND 
ROADWAYS...INCLUDING ALONG HIGHWAY 148 AND HIGHWAY 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3967 9793 3965 9765 3986 9765 3985 9736
      3959 9736 3961 9793

$$
1 follow-up statement
653 
WGUS73 KTOP 200300
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1000 PM CDT SAT JUN 19 2010

KSC029-157-200400-
/O.CON.KTOP.FF.W.0025.000000T0000Z-100620T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REPUBLIC-CLOUD-
1000 PM CDT SAT JUN 19 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHERN CLOUD AND SOUTHERN REPUBLIC COUNTIES...

AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS MOVING OVER THE AREA AND PRODUCING SEVERAL 
ROUNDS OF VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
AGENDA...BELLEVILLE...CLYDE AND CUBA.

IT IS LIKELY THAT MANY RURAL COUNTY ROADS ACROSS SOUTHERN REPUBLIC 
AND NORTHERN CLOUD COUNTIES HAVE FLOODING PROBLEMS AT THIS TIME DUE 
TO RAINFALL OF 2 TO 4 INCHES FROM TODAYS STORMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

&&

LAT...LON 3967 9793 3965 9765 3986 9765 3985 9736
      3959 9736 3961 9793

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:43 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 19, 3:43 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT SAT JUN 19 2010

.DISCUSSION...

LATEST MESO ANALYSIS HAD A FRONTAL BOUNDARY FROM A LOW IN SOUTHWEST
KANSAS NORTHEAST INTO SOUTHERN NEBRASKA. ATMOSPHERE IN NORTHEAST
KANSAS REMAINS FAIRLY STABLE AFTER BEING WORKED OVER BY EARLIER MCS
BUT WAS RECOVERING ACROSS NORTH CENTRAL AND CENTRAL KANSAS. AS LOW
LEVEL JET INCREASES THIS EVENING EXPECT TO SEE CONVECTION DEVELOP
NORTH OF THE FRONT IN NORTH CENTRAL KANSAS INTO SOUTHEAST NEBRASKA.
ALSO COULD SEE SOME CONVECTION DEVELOP IN THE SOUTHERN CWA IN
PROXIMITY OF THE OUTFLOW BOUNDARY EARLY THIS EVENING. AIR MASS IS
CAPPED ATTM IN NORTH CENTRAL KANSAS BUT AREA OF STRONGEST
CONVERGENCE IS ALSO LOCATED FROM NORTH CENTRAL KANSAS NORTHEAST
ALONG THE WARM FRONT IN SOUTHEAST NEBRASKA. HAVE MAINTAINED HIGHEST
POPS NEAR THE NEBRASKA BORDER WITH LOWEST POPS IN THE FAR SOUTH.

ON SUNDAY COULD SEE SOME MORNING CONVECTION BUT STRONG CAP BUILDS
NORTHEAST ACROSS THE CWA WITH MODELS CONSISTENT IN KEEPING
CONVECTION TO THE NORTHEAST ACROSS NEBRASKA AND IOWA. LEFT SMALL
CHANCES NEAR THE NEBRASKA BORDER SUNDAY NIGHT WITH MCS DEVELOPMENT
ON THE SOUTH END OF THE WESTERLIES WHICH MAY CLIP PART OF THE CWA
NEAR THE NEBRASKA BORDER.

ANOTHER CONCERN WILL BE VERY WARM TEMPERATURES THE NEXT SEVERAL DAYS
WITH HIGH HUMIDITY LEVELS. NOCTURNAL AND MORNING MCS/S MAY
COMPLICATE HIGHS NEAR THE NEBRASKA BORDER BUT AREAS ACROSS EAST
CENTRAL INTO CENTRAL KANSAS ARE LIKELY TO SEE HEAT INDICES NEAR 100
FOR THE NEXT FEW DAYS.

FOR THE PERIOD MONDAY THROUGH WEDNESDAY THE UPPER PATTER WILL REMAIN
VIRTUALLY UNCHANGED WITH THE NORTHERN CWA NEAR THE SOUTHERN BRANCH
OF THE WESTERLIES...KEEPING THE HIGHEST PROBABILITIES ALONG AND
NORTH OF INTERSTATE 70. MAINLY EXPECTING NOCTURNAL AND MORNING
THUNDERSTORMS THROUGH MUCH OF THE PERIOD.

NEAR THE END OF THE WEEK FROM THURSDAY AND FRIDAY RIDGE BUILD
NORTHWARD AND SHOVES THE WESTERLIES NORTHWARD KEEPING THE CWA IN A
DRY PATTERN. HIGHS REMAIN IN THE 90S WITH LOWS IN THE UPPER 60S TO
MID 70S.

53

&&

.AVIATION...

ATMOSPHERE RECOVERING ACROSS THE AREA. MODELS FOCUS CONVECTION
NORTH OF THE TAF SITES THIS EVENING WITH CONVECTION MOVING BACK IN
PERHAPS LATER TONIGHT. GIVEN UNCERTAINTY WILL LEAVE TSRA OUT OF
THE TAFS...BUT MENTION SOME CB FOR NOW.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 19, 4:50 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT SAT JUN 19 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-202200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
450 PM CDT SAT JUN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP OVER NORTH CENTRAL KANSAS THIS
AFTERNOON AND MOVE EAST AS THE EVENING PROGRESSES. THESE STORMS
WILL QUICKLY BECOME SEVERE WITH VERY LARGE HAIL TO THE SIZE OF
BASEBALLS AND DAMAGING WINDS UP TO 80 MPH POSSIBLE WITH THE
STRONGER STORMS. IN ADDITION...THERE IS A POSSIBILITY OF ISOLATED
TORNADOES...PARTICULARLY OVER NORTHERN KANSAS.

BY LATE EVENING AND OVERNIGHT...A CLUSTER OF STRONG TO SEVERE
THUNDERSTORMS WILL MOVE EAST ACROSS THE REGION. WHILE THE TRACK OF
THIS THUNDERSTORM ACTIVITY IS UNCERTAIN IT WILL HAVE THE POTENTIAL
TO BRING ANOTHER ROUND OF VERY STRONG WINDS AND HAIL TO THE AREA.
THE BEST CHANCE FOR SEVERE WEATHER WILL BE NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AREAS NORTH OF INTERSTATE 70 WILL SEE CONTINUED THUNDERSTORM
CHANCES SUNDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A GOOD CHANCE THAT SPOTTERS WILL BE NEEDED THIS EVENING
AND TONIGHT...PARTICULARLY THIS EVENING OVER NORTH CENTRAL AND
PARTS OF NORTHEAST KANSAS.

In the hours before

Local storm report, Jun 19, 6:31 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             4 W NORWAY              39.70N 97.85W
06/19/2010  E0.88 INCH       REPUBLIC           KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jun 19, 6:48 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             3 W NORWAY              39.70N 97.83W
06/19/2010  E1.75 INCH       REPUBLIC           KS   LAW ENFORCEMENT

&&

BYRNE
Local storm report, Jun 19, 7:19 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
719 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     FLASH FLOOD      COURTLAND               39.78N 97.89W
06/19/2010                   REPUBLIC           KS   EMERGENCY MNGR

            1/2 MILE NORTH OF UNION ROAD, WATER WAS RUNNING OVER
            STREET. WATER WAS ESTIMATED BEING 6 INCHES DEEP.

&&

JB
Local storm report, Jun 19, 7:46 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             4 W NORWAY              39.70N 97.85W
06/19/2010  E1.25 INCH       REPUBLIC           KS   TRAINED SPOTTER

&&

JB
Local storm report, Jun 19, 7:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND GST     6 S JAMESTOWN           39.52N 97.87W
06/19/2010  E70 MPH          CLOUD              KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jun 19, 8:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
802 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     FLASH FLOOD      4 S COURTLAND           39.72N 97.89W
06/19/2010                   REPUBLIC           KS   EMERGENCY MNGR

            WATER IS FLOWING OVER THE ROAD AT COURTLAND ROAD AND
            HIGHWAY 148.

&&

JB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:28 PM CDTTornado WarningTOPCloud, Republic32 min
Jun 19, 7:58 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington47 min
Jun 19, 8:07 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington38 min
Jun 19, 8:43 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington47 min
Jun 19, 8:45 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Geary, Marshall, Ottawa and 4 more45 min
Jun 19, 9:28 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Jackson, Marshall, Morris and 5 more47 min
Jun 19, 10:14 PM CDTFlash Flood WarningTOPCloud, Republic, Washington6 hr
Jun 19, 10:14 PM CDTSevere Thunderstorm WarningTOPBrown, Geary, Jackson, Jefferson, Lyon, Marshall and 7 more31 min
Jun 19, 10:17 PM CDTSevere Thunderstorm WarningTOPCloud, Republic40 min
Jun 19, 10:45 PM CDTSevere Thunderstorm WarningTOPBrown, Douglas, Jackson, Jefferson, Lyon, Morris and 5 more45 min
Jun 19, 11:20 PM CDTSevere Thunderstorm WarningTOPRepublic21 min
Jun 19, 11:29 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson30 min
Jun 19, 11:46 PM CDTRiver Flood WarningTOPCloud63 hr
Jun 19, 11:53 PM CDTSevere Thunderstorm WarningTOPCloud52 min
Jun 20, 12:31 AM CDTRiver Flood WarningTOPClay, Cloud63 hr
Jun 20, 12:36 AM CDTRiver Flood WarningTOPClay6 days
Jun 20, 4:13 AM CDTAreal Flood WarningTOPCloud, Republic4 hr
Jun 20, 4:56 AM CDTRiver Flood WarningTOPMarshall53 hr
Jun 20, 6:01 AM CDTRiver Flood WarningTOPWashington71 hr
Jun 20, 6:19 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley26 min
Jun 20, 8:10 AM CDTAreal Flood WarningTOPCloud, Republic110 min
Jun 20, 9:27 AM CDTRiver Flood WarningTOPMarshall40 days
Jun 20, 10:03 AM CDTAreal Flood WarningTOPRepublic117 min

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.